Thiopurines increase lymphoproliferative disorder risk in IBD patients

Patients with inflammatory bowel disease receiving thiopurines are at increased risk of developing lymphoproliferative disorder, according to a French prospective observational cohort study, which was published online in The Lancet.

Key Points

Patients with inflammatory bowel disease (IBD) receiving thiopurines are at increased risk of developing lymphoproliferative disorder, according to a French prospective observational cohort study, which was published online in The Lancet. IBD includes Crohn's disease and ulcerative colitis, two of the most common inflammatory bowel diseases in humans.

Thiopurine azathioprine and its metabolite 6-mercaptopurine are given for their immunosuppressive properties to maintain remission in IBD. Organ transplant patients receiving thiopurines are known to be at risk of developing lymphoproliferative disorders.

The current study was designed to assess the risk of lymphoproliferative disorders in IBD patients receiving thiopurines.

During the study, 23 new cases of lymphoproliferative disorder were diagnosed: 22 cases of non-Hodgkin's lymphoma and 1 case of Hodgkin's lymphoma. Among these 23 patients, 15 (including the Hodgkin's lymphoma patient) were receiving thiopurines at symptom onset; 2 patients had discontinued thiopurine therapy; and 6 patients never received thiopurine therapy. The incidence rates for lymphoproliferative disorder were 0.90 per 1,000 (95% confidence interval [CI] 0.50-1.49) patient-years in those receiving thiopurines; 0.20 per 1,000 (0.02-0.72) patient-years in those who discontinued thiopurines; and 0.26 per 1,000 (0.10-0.57) patient-years in those who never received thiopurines (P=0.0054 for comparison of rates). Multivariate-adjusted hazard ratio (HR) between patients who received thiopurines and all other patients was 5.26 (2.20-12.6, P=0.0002).

The researchers determined that old age, male sex, and the longer duration of IBD were factors associated with an increased risk of lymphoproliferative disorder.

Overall, they found that the risk of lymphoproliferative disorder was five times higher in patients who took thiopurines than those who never took the drugs.

Results from the study support the hypothesis that there is a constant risk of lymphoproliferative disorder during thiopurine therapy. Previous studies suggest that the excess risk of lymphoproliferative disorder might be due to the inflammatory process itself, thiopurine exposure, or to a combination of the two.

The researchers of the present study believe that their findings strongly indicate that the excess risk of lymphoproliferative disorder in IBD patients given thiopurines is more likely related to the drugs' immunosuppressive actions than to an over-representation of chronic inflammation in those patients receiving thiopurines.

They base this on the finding that in a subset of IBD patients the mean duration of clinically active IBD during follow-up was similar in those patients who never received thiopurines and in those who did.

This is also supported by the observation that IBD was more clinically active and risk of lymphoproliferative disorder was lower in those patients who stopped taking thiopurines than in those who received the drugs.

Despite the increased risk of lymphoproliferative disease in IBD patients receiving thiopurines, the researchers concluded that this does not undermine the positive risk-benefit ration of these drugs.

When they extrapolated their results, the absolute cumulative risk of lymphoproliferative disorder in young IBD patients receiving a 10-year course of thiopurines was <1%. For elderly patients and unlimited treatment periods, the question should be addressed in dedicated studies.

SOURCE

Beaugerie L, Brousse N, Bouvier AM, et al. Lymphoproliferative disorders in patients receiving thiopurines for inflammatory bowel disease: a prospective observational cohort study. The Lancet. 2009;DOI:10.1016/S0140-6736(09)61302-7. Available at: http://www.thelancet.com/.